Ablation without being on Warfarin

I have posted my story of the pacemaker here previously. I had Tachy Bradycardia with three second gaps between heart beats. I had a phone call from Doctor (x) on a Sunday morning at the end of May after having had a seven day ECG monitor saying that I needed a dual pacemaker fitted as a matter of some urgency and all the reasons why.

I had the same story at the pre assessment from a cardiology nurse and a young doctor but found when given my pacemaker card after the procedure that a single chamber one had been fitted. I did not see the doctor who had fitted it again but raised it twice with another consultant during ward rounds as I was in for two days with a pneumothorax. He did not know why and said we will see how you get on with it for six months and I will see you at outpatients.

As my heart rate was hovering on the hundred mark I expressed concern and asked about an ablation in the future. He said that he would consider it. I had by my own choice not been taking Warfarin due to joint pain each time I had taken it in the past. He persuaded me to agree to try a NOAC but as I have a history of duodenal ulcers and had been having digestive troubles again I did not start it but intended to later. Since then my heart rate has settled into 70-86 bpm and I basically only feel my irregular heart rate when on my left side in bed.

I had a future cardiology appointment with another consultant that was cancelled for early October and put out to mid-November that I could not get improved. When speaking to a cardiology secretary I found that I was now on the lists of three cardiologists. My normal one (a), the one who had fitted my pacemaker (b) and the one (c) I had spoken to about the ablation and that I was on his waiting list to have it done.

I raised my concern about the choice of pacemaker with the secretary and she said that she would send a note to (b) about it but I did not hear from him.

On Friday morning I had a phone call offering me an ablation by doctor (b) this Wednesday as someone had cancelled. I explained that I had not been taking Warfarin so would not be able to accept and again pointed out that I had a single chamber one fitted. She passed the message on and doctor (b) phoned me. Despite what (x), and the pre assessment team had told me he maintained that his letter from (x) had said single chamber pacemaker and that was also what he considered I needed. Neither I or my GP had a letter from Dr (x).

I said that I felt that the ablation decision had been made off the cuff during the ward round and that I had expected some follow up before it happened. I asked if with my present heart rate and ablation was still indicated and he said perhaps not as I’m not having much in the way of symptoms and to have my mid-November cardiology appointment with (a) and see what transpired.

This morning I had another call from admissions saying that he had now decided to proceed with the ablation on Wednesday. I questioned doing it without being on Warfarin and she said that he had said that it would be all right. I expressed grave misgivings and she said that she would get him to call me back when he is finished in the theatre.

Would any of our expert panel submit to an ablation without having been and continuing to be on Warfarin or a NOAC in the months after it. No mention was made of what type of ablation was to be done.

18 Replies

oldestnewest
  • Yes, I had an ablation when I wasn't on Warfarin. I was 64 and it was to improve paroxysmal supraventricular tachycardia / narrow complex tachycardia. I spent much of the ablation in AF and had six cardioversions during the procedure. Afterwards I started taking flecainide but I didn't start taking Warfarin for another two and a half years.

  • That was some day for you. How long ago was that?

  • Thought I'd replied to this! It was 2011.

  • You probably did to others at the time. I am rather new here. As I was curious I looked back at your older posts and found it.

  • No, I meant I replied to both your questions this afternoon, but this one got lost when I didn't press reply.

    I fear I have an awful lots of posts about Warfarin and how I didn't get on with it.

  • Warfarin gave me pain in my weight bearing joints and with muscle pain from a statin I almost came to a stop.

    A neighbour has the joint pain as well as thinning hair.

  • Thinning hair is a fairly common side effect. I was bothered about it but I was in fact OK.

  • Too late for me to be concerned:-)

  • How does that reconcile with your INR surprise post that speaks of INR before ablation. Or have you since had another ablation?

  • Yes I had a second ablation last year. I am so much better now than I was before! Just over two years ago I felt as if I'd suddenly aged about 25 years, too scared to do anything or walk or drive anywhere, taking pills that interfered with mealtimes (flecainide) and pills that interfered with food (warfarin) and now I don't take either (I'm almost AF free and on Rivaroxaban) and feel back to being myself again.

  • That is great. Perhaps if I can clear up my stomach problems I will get there. When I saw my GP this afternoon he said that he has never had a patient have an ablation who was not on Warfarin.

  • It seems to me that specialists have their own way of working and there is not a common code of practice. I think some will accept patients on a NOAC, just dropping it before the procedure, and others insist on Warfarin. But I wasn't anticoagulated at all first time and had to be on Warfarin for the second, which wasn't at the same hospital. First time I dropped the beta blocker a couple of days earlier and the second time I didn't.

  • Oh! for a level playing field.

  • No!!! In my case I might have still been waiting for an ablation. In the 12 weeks prior to my ablation my INR fluctuated from 1.8 to 4.6 at the weekly tests. Only at 2.2 on morning of ablation even though I had taken warfarin as usual the evening before, so they gave injection.

  • I'm afraid this is not what you might want to hear but I would not have an ablation without continuous anticoagulation. Trials have been done which show a much higher rate of stroke and TIA after an ablation without warfarin. For instance:

    ncbi.nlm.nih.gov/pubmed/247...

    The stroke and TIA rate was 5% in those with discontinued warfarin and 0.25% in those who continued with it.

    Also an ablation can produce a lot of microthromboemboli which can lead to dementia and other long term effects. These were detected in 26.7% of patients on an NOAC which was discontinued whereas just 10% in the continuous warfarin group. See:

    ncbi.nlm.nih.gov/pubmed/239...

    It seems as though you're being rushed into this procedure without proper consideration of all the facts.

  • Don't worry there is no way I going to have it until such time as I can go back on warfarin or a NOAC. I never jump out of planes without a parachute. Because of my ongoing stomach problems my GP yesterday increased my PPI and gave me a months supply of Ranitidine.

    I had not heard the microthromboemboli/ablation theory before another worry for our readers.

  • That's good you're not jumping straight in. I must say I found your story rather disturbing but unfortunately all too familiar with other stories I've heard about the NHS over the last few days (complete lack of communication between professionals).

    As you point out, I'm afraid the microthrombemboli is yet another concern for our readers. However I hope that knowledge is power and you have to take control of your own health, as no one else is going to do so.

    On the bright side I had an ablation over 5 years ago. It was and still is successful. I had uninterrupted warfarin, which I am still on and keep myself very well monitored.

  • I am wondering what reaction I would get if I contacted Dr X directly about the choice of pacemaker.

    He sounded young and enthusiastic when he contacted me. I don't know if he initially interpreted my 7 day ECG or just got the job of phoning me.

    He said that I was not in AF but had irregular heartbeats (not ectopic beats) with up to 3 second gaps as I have been pointing out for years without reaction from doctors, surgeon who did my aortic valve replacement or cardiologists and the diagnosis was tachybrady syndrome.

    Alternatives would be to contact PALS or write to head of cardiology.

    I did that once before when I encountered problems and delays and the referral for surgery not made. He put up his hands to all of my complaints and some changes and safeguards were implemented.

    He said that in future I would always see him... that only happened twice.

You may also like...